What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 4, 8:31 PM EST, 9 minutes earlier. Its key messages:
- Windy through tonight, particularly this evening with passage of an Arctic front, which will produce a flash freeze
- Snow showers expected, with localized snow squalls possible; minor accumulations possible
- Subzero wind chills as low as -10 late tonight into early Thursday morning
Area forecast discussion, Dec 4, 8:31 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
831 PM EST Wed Dec 4 2024
.KEY MESSAGES...
- Windy through tonight, particularly this evening with passage of
an Arctic front, which will produce a flash freeze
- Snow showers expected, with localized snow squalls possible; minor
accumulations possible
- Subzero wind chills as low as -10 late tonight into early Thursday
morning
&&
.MESOSCALE UPDATE...
Issued at 828 PM EST Wed Dec 4 2024
Latest observations indicate approaching polar cold front as of 800P
EST stretching from near South Bend, southwestward to just south of
Bloomington, IL...followed by a distinct west-northwesterly surface
flow gusting up to 30-40 MPH, with strongest winds towards the Great
Lakes, and on a trajectory towards our northern zones.
Recent radar imagery shows a light rain shower slowly crossing a
couple southeastern counties, as focus turns instead northwest, to
developing showers along the approaching boundary, with a few
light echoes so far entering the Upper Wabash Valley. Increasing
coverage and overall strengthening intensity is so far in
alignment with latest HRRR runs. Although timing appears to be
lagging about an hour behind this afternoon's update, with perhaps
less confidence in organized or moderate intensity precipitation
over southwest zones later this evening.
Still expecting at least briefly boisterous snow showers crossing
the CWA from at least the northwest/north-central counties...to
Indy Metro/ northeast counties. Expect precipitation to begin as a
brief period of rain for most locations, with a more or less
straight changeover to snow that will be followed by a quick
temperature drop into the 20s. Liquid content and snowfall amounts
will not be heavy, yet the flash freeze aspect of this fast
transition will likely spell havoc for untreated surfaces that see
more than a flurry. Snowfall accumulations, so-called, are
expected to be mainly under one inch...although what snow does
fall will generally blow horizontally, and perhaps pile up on the
eastern sides of north-south or NE-SW aligned roadways, with
black ice possible.
Wind Advisory to continue along/north of the Spencer-Rushville
line for gusts 45-50 MPH through 400AM EST tonight. SPS for
locally hazardous travel in snow showers/isolated squalls will be
updated as needed for the overnight. Additional, local short-fuse
SPS will be issued as necessary for the locally more-intense snow
showers this evening.
&&
.SHORT TERM (This evening through Thursday)...
Issued at 240 PM EST Wed Dec 4 2024
A busy night is expected across central Indiana with the imminent
passage of an Arctic front, which will produce rapidly plummeting
temperatures/a flash freeze, strong gusty winds as high as 40-50
MPH, snow showers and potential snow squalls, and subzero wind
chills as low as -10 by late tonight into daybreak Thursday.
Some virga associated with a weak prefrontal trough is currently
noted on area radar mosaic passing through the northern half of the
area, which will help to erode some lingering dry low level air. The
primary Arctic front is further northwest at this time, stretching
from the UP of Michigan southwest into eastern Iowa and northwest
Missouri - this front will rapidly sweep through the area later this
evening into tonight, with potential for scattered to numerous
showers, beginning as rain ahead of the boundary and transitioning
rapidly to snow as very potent cold air advection ramps up first in
the wake of the prefrontal trough and then especially as the Arctic
front itself rapidly pushes through the area.
While not a classic snow squall pattern, due at least in part to the
later diurnal timing, the rapidly falling temperatures, strong,
gusty winds, and scattered snow showers, which may become briefly
intense, will certainly have the potential to produce localized
impacts on roadways - variable visibility, localized slick spots,
and impacts to drivers from gusty winds, particularly those in high
profile vehicles.
Minor accumulations will certainly be possible, but may be quite
variable given the showery nature of the precipitation. Anywhere
from a light dusting up to an inch will be possible.
Wind advisory will be left in place in the areas it is currently
valid for - BUFKIT profiles suggest frequent gusts around 40 MPH
tonight with occasional gusts in the 40-50 MPH range. Even areas
outside the advisory will likely see a few gusts to around 40 MPH.
Conditions will remain breezy but winds will weaken late tonight as
the surface pressure gradient relaxes somewhat - but gusty winds
will remain an issue into Thursday, though more in the 20-30 MPH
range.
Again, temperatures will drop rapidly overnight, from the mid 30s to
mid 40s by 00Z to the low to mid teens by daybreak Thursday. This
will produce subzero wind chill values as low as -10F late tonight
into daybreak Thursday - the coldest conditions experienced thus far
this season.
Thursday will be quite a bit quieter, if quite cool - highs are
likely to struggle to get out of the low to mid 20s, and continued
breezy conditions will keep wind chills largely in the teens
throughout the day. A few lake-effect flurries may sneak into far
northern/northeastern portions of the area, but should be of little
to no impact.
&&
.LONG TERM (Thursday night through Wednesday)...
Issued at 240 PM EST Wed Dec 4 2024
Thursday Night Through Monday.
Another very cold night is expected for Thursday night with
temperatures in the low teens, but winds will be closer to calm
which will keep wind chills above zero. Upper level flow will
remain northwesterly going into the weekend but surface ridging over
the Southern Appalachians will help to pivot the surface flow to a
more southerly direction which will allow for gradual warming Friday
into Saturday with highs approaching 50 by Sunday.
Focus then shifts to a low pressure system exiting the southern Four
Corners Region and tracking rain chances as it moves to the
northeast. There isn't very strong surface cyclogenesis with this
system, but there will be a rapidly strengthening LLJ that will
advect large amounts of Gulf Moisture and bring PWATs well into the
90th-95th percentile of climatology. Ensembles have good agreement
in rain amounts in excess of a half inch with decent probabilities
of greater than an inch of rain. Will have to track the potential
for thunderstorms and potentially a strong to severe storm, but
those chances look much higher down into the southern Ohio Valley
which lines up with the low CSU probabilities for severe weather
that highlights Tennessee into the Gulf states.
There then is a potential for a secondary to to develop on the
backend which could keep precipitation around into Monday, but
confidence is low as ensembles show that solution remains to be the
outlier vs most likely outcome.
Tuesday Through Wednesday.
Cooler weather then is expected Tuesday into Wednesday but overall
confidence in the forecast is low beyond that. The 06Z showed an
impactful winter system Wednesday into Thursday with a TROWAL axis
of heavy across the Wabash River Valley, but there is very little
support in this within the GFS ensembles or other deterministic
models outside of the Canadian which keeps the impacts isolated to
the East Coast. Will continue to monitor trends, but at this point
there isn't even enough confidence for anything more than Slight
Chance POPs.
&&
.AVIATION (00Z TAF Issuance)...
Issued at 633 PM EST Wed Dec 4 2024
Impacts:
- Strong wind gusts throughout the period, approaching 40-45KT at
times depending upon the site
- Snow showers advancing from NW to SE along polar frontal
zone...within 01Z-04Z this evening...with possible snow squalls,
especially at KLAF/KIND
- WSW winds veering quickly to northwest with frontal
passage...when gusts may briefly exceed 40KT this evening
Discussion:
Potent polar cold front will pass the terminals this evening,
quickly veering robust WSW winds to gusty northwesterly...which will
be sustained at 18-25KT, and gust to 36-40KT...before slowly
diminishing from pre-dawn to midday Thursday. Gusts may briefly
exceed 40KT following the boundary.
Numerous snow showers are expected with possibly a few snow squalls
this evening...which may actually start as a brief period of rain as
temperatures fall quickly below freezing. At least brief MVFR/worse
ceilings/visibilities are on the table.
High confidence in strong NW winds impacting KIND during the
critical evening push period...with chances for lingering snow
showers also early in this period.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM EST Thursday for INZ021-028>031-035>049-
051>057.
&&
MESOSCALE...AGM
SHORT TERM...Nield
LONG TERM...White
AVIATION...AGM
Hazardous weather outlook, Dec 4, 3:37 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
337 PM EST Wed Dec 4 2024
INZ021-028>031-035>049-051>057-052045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
337 PM EST Wed Dec 4 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Gusty winds to 45 mph are expected late this evening and into the
overnight hours. Refer to the Wind Advisory for more details.
Snow showers late this evening may result in low visibility, blowing
snow, and hazardous travel conditions at times. Any snow
accumulations will be minor.
Wind chill values will fall below zero late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chill values as low as -5 are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ060>065-067>072-052045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
337 PM EST Wed Dec 4 2024
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Snow showers late this evening may result in low visibility, blowing
snow, and hazardous travel conditions at times. Any snow
accumulations will be minor.
Wind chill values will fall to near zero late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chill values as low as 0 are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Dec 4, 2:47 PM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
247 PM EST Wed Dec 4 2024
INZ021-028>031-035>049-051>057-060>065-067>072-050315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
247 PM EST Wed Dec 4 2024
...SNOW SHOWERS MAY RESULT IN LOCALLY HAZARDOUS TRAVEL CONDITIONS
LATE THIS EVENING...
Rain and snow showers this evening will transition to snow
showers and perhaps a few snow squalls tonight across much of
central Indiana, particularly along and northeast of the
Interstate 74 corridor, as an Arctic front passes through the
area.
Snow showers, in addition to rapidly falling temperatures
and gusty winds as high as 40 to 50 MPH may result in locally
hazardous travel conditions at times later this evening and into
the overnight hours. Minor accumulations will be possible in
spots.
Additionally, wind chills values late tonight into daybreak
Thursday will drop as low as 5 to 10 degrees below zero.